Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 142, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 29, 1998, 3:45 PM EDT for Long County, Georgia. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1998, 3:45 PM EDT (19:45 UTC)
- Expired
- Jun 29, 1998, 4:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Long County, GA
The radar
The Charleston,SC radar (KCLX), 120 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 4:00 PM EDT | Thunderstorm Wind 50 | Ludowici, GA | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1790 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
283 WUUS1 KCHS 291944 RRA SVRCHS GAC183-292030- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 345 PM EDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LONG COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 430 PM EDT * AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF LUDOWICI OR MIDWAY BETWEEN TOWNSEND AND LUDOWICI ON HIGHWAY 57... MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TOWNSEND AT 415 PM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS JCI/SLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:25 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 29, 2:25 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 225 PM EDT MON JUN 29 1998 GONNA BE SHORT AS RADAR BEGINNING TO GET ACTIVE JUST INLAND FROM THE CST. EXPCT RAPID DEVELOPMNT OF STRONG CELLS THROUGH THE REMAINDER OF THE AFTN/EVE. MODELS DEPCTNG WK SFC TROF TO HANG AROUND THE ERN PORTION OF THE STATE AS UPR TROF MOVES TO THE E ACRS THE OH VLY. SFC LO MOVES NE TIGHTENING GRAD OUT OF SW FOR TUE. AVN/ETA SEEM JUST A TAD FURTHER S WITH UPR VORT...BUT NOT ENUF TO HELP GREATLY WITH TEMP RELIEF. NGM ACTUALLY A LTL COOLER FOR WED COMPRD TO AVN. AT LST ONE MORE HOT DAY TO WARRANT HT ADV. WL LEAN TOWARD PERSISTENCE ON TUE AND CONT THE 20-30 POP RANGE WITH ENUF INSTAB AND CAPE...CONT FOR WED AS ENERGY CLIPS CLOSE ENUF JUST TO THE N. FLO WL SWING TO THE MAINLY SW LLVLS BUT ATTIM WL MAINTAIN CWF BLO SCA...COULD SEE GUSTS TO 20 KT DUR TUE AFTN THRU LATE EVE. S CST ...HEAT ADVISORY IN EFFECT FOR TUE... .TONIGHT...A 20 PERCENT CHC OF EVE THUNDERSTORMS. FAIR SKIES BY MIDNIGHT. LOWS 75-80. SW WIND 10 MPH. .TUE...A 20 PERCENT CHC OF AFTN/EVE THUNDERSTORMS. HIGHS 95-100. SW WIND 10 MPH INCREASING TO 15 MPH DURING THE AFTERNOON. .TUE NIGHT...A 20 PERCENT CHC OF EVE THUNDERSTORMS...OTHERWISE FAIR. LOWS 75-80 .WED...A 30 PERCENT CHC OF MAINLY AFTN/EVE THUNDERSTORMS. HIGHS MID TO UPPER 90S. CHS ARPT BB 75/98/75/95 2213 CHS CITY 80/95/80/94 SAV ARPT BB 74/99/75/98 2213 MJR
In the hours before
Special weather statement, Jun 29, 11:05 AM EDT, 4 hours 40 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-300100- SPECIAL WEATHER STATEMENT NATIOAL WEATHER SERVICE CHARLESTON SC 1105 AM EDT MON JUN 29 1998 ...HEAT ADVISORIES REMAIN IN EFFECT FOR SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA... THE SOUTH CAROLINA FORESTRY SERVICE HAS ISSUED A RED FLAG ALERT DUE TO THE INCREASED RISK OF WILD FIRES ACROSS THE LOW COUNTRY. THE GEORGIA FORESTRY SERVICE HAS ISSUED A BAN ON OUTDOOR BURNING FOR SOUTHEAST GEORGIA DUE TO A HIGH RISK OF WILD FIRES. THE EXCESSIVE HEAT AND HUMIDITY ACROSS SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA WILL PERSIST. THE MERCURY WILL SOAR TO READINGS IN THE UPPER 90S...SOME INLAND LOCATIONS MAY SEE READINGS BREAKING THE 100 DEGREE MARK. THESE TEMPERATURES WILL BE NEAR THE RECORD LEVELS FOR SEVERAL PLACES. ONLY SLIGHTLY COOLER TEMPERATURES CAN BE EXPECTED ON THE BEACHES. WITH THE HUMIDITY FACTORED IN...THE HEAT INDEX WILL BE AROUND 110 DEGREES...AND THIS KIND OF HEAT CAN PUT LOCAL RESIDENTS AT RISK FOR PHYSICAL STRESS AND HEAT-RELATED HEALTH PROBLEMS. OPPRESSIVE HEAT AND HUMIDITY MAKES IT HARD FOR THE BODY TO REMAIN COOL ESPECIALLY WITH ANY PHYSICAL ACTIVITY OUTDOORS IN THE SUN. HEAT EXHAUSTION...CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE CONDITIONS. CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE AT RISK. DRINK PLENTY OF NON-ALCOHOLIC BEVERAGES. WEAR LIGHT-WEIGHT...LIGHT- COLORED...LOOSE FITTING CLOTHING. REDUCE OUTDOOR ACTIVITIES AND TAKE FREQUENT BREAKS. IF POSSIBLE...SPEND MORE TIME IN AIR-CONDITIONED OR SHADED...WELL-VENTILATED PLACES. REMEMBER TO LOOK AFTER YOUR PETS...GIVE THEM PLENTY OF FRESH DRINKING WATER AND ADEQUATE SHELTER FROM THE SUN. MJR
Special weather statement, Jun 29, 11:05 AM EDT, 4 hours 40 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-300100- SPECIAL WEATHER STATEMENT...CORR TYPO... NATIONAL WEATHER SERVICE CHARLESTON SC 1105 AM EDT MON JUN 29 1998 ...HEAT ADVISORIES REMAIN IN EFFECT FOR SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA... THE SOUTH CAROLINA FORESTRY SERVICE HAS ISSUED A RED FLAG ALERT DUE TO THE INCREASED RISK OF WILD FIRES ACROSS THE LOW COUNTRY. THE GEORGIA FORESTRY SERVICE HAS ISSUED A BAN ON OUTDOOR BURNING FOR SOUTHEAST GEORGIA DUE TO A HIGH RISK OF WILD FIRES. THE EXCESSIVE HEAT AND HUMIDITY ACROSS SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA WILL PERSIST. THE MERCURY WILL SOAR TO READINGS IN THE UPPER 90S...SOME INLAND LOCATIONS MAY SEE READINGS BREAKING THE 100 DEGREE MARK. THESE TEMPERATURES WILL BE NEAR RECORD LEVELS FOR SEVERAL PLACES. ONLY SLIGHTLY COOLER TEMPERATURES CAN BE EXPECTED ON THE BEACHES. WITH THE HUMIDITY FACTORED IN...THE HEAT INDEX WILL BE AROUND 110 DEGREES...AND THIS KIND OF HEAT CAN PUT LOCAL RESIDENTS AT RISK FOR PHYSICAL STRESS AND HEAT-RELATED HEALTH PROBLEMS. OPPRESSIVE HEAT AND HUMIDITY MAKES IT HARD FOR THE BODY TO REMAIN COOL ESPECIALLY WITH ANY PHYSICAL ACTIVITY OUTDOORS IN THE SUN. HEAT EXHAUSTION...CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE CONDITIONS. CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE AT RISK. DRINK PLENTY OF NON-ALCOHOLIC BEVERAGES. WEAR LIGHT-WEIGHT...LIGHT- COLORED...LOOSE FITTING CLOTHING. REDUCE OUTDOOR ACTIVITIES AND TAKE FREQUENT BREAKS. IF POSSIBLE...SPEND MORE TIME IN AIR-CONDITIONED OR SHADED...WELL-VENTILATED PLACES. REMEMBER TO LOOK AFTER YOUR PETS...GIVE THEM PLENTY OF FRESH DRINKING WATER AND ADEQUATE SHELTER FROM THE SUN. MJR
Special weather statement, Jun 29, 11:05 AM EDT, 4 hours 40 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-300100- SPECIAL WEATHER STATEMENT NATIOAL WEATHER SERVICE CHARLESTON SC 1105 AM EDT MON JUN 29 1998 ...HEAT ADVISORIES REMAIN IN EFFECT FOR SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA... THE SOUTH CAROLINA FORESTRY SERVICE HAS ISSUED A RED FLAG ALERT DUE TO THE INCREASED RISK OF WILD FIRES ACROSS THE LOW COUNTRY. THE GEORGIA FORESTRY SERVICE HAS ISSUED A BAN ON OUTDOOR BURNING FOR SOUTHEAST GEORGIA DUE TO A HIGH RISK OF WILD FIRES. THE EXCESSIVE HEAT AND HUMIDITY ACROSS SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA WILL PERSIST. THE MERCURY WILL SOAR TO READINGS IN THE UPPER 90S...SOME INLAND LOCATIONS MAY SEE READINGS BREAKING THE 100 DEGREE MARK. THESE TEMPERATURES WILL BE NEAR THE RECORD LEVELS FOR SEVERAL PLACES. ONLY SLIGHTLY COOLER TEMPERATURES CAN BE EXPECTED ON THE BEACHES. WITH THE HUMIDITY FACTORED IN...THE HEAT INDEX WILL BE AROUND 110 DEGREES...AND THIS KIND OF HEAT CAN PUT LOCAL RESIDENTS AT RISK FOR PHYSICAL STRESS AND HEAT-RELATED HEALTH PROBLEMS. OPPRESSIVE HEAT AND HUMIDITY MAKES IT HARD FOR THE BODY TO REMAIN COOL ESPECIALLY WITH ANY PHYSICAL ACTIVITY OUTDOORS IN THE SUN. HEAT EXHAUSTION...CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE CONDITIONS. CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE AT RISK. DRINK PLENTY OF NON-ALCOHOLIC BEVERAGES. WEAR LIGHT-WEIGHT...LIGHT- COLORED...LOOSE FITTING CLOTHING. REDUCE OUTDOOR ACTIVITIES AND TAKE FREQUENT BREAKS. IF POSSIBLE...SPEND MORE TIME IN AIR-CONDITIONED OR SHADED...WELL-VENTILATED PLACES. REMEMBER TO LOOK AFTER YOUR PETS...GIVE THEM PLENTY OF FRESH DRINKING WATER AND ADEQUATE SHELTER FROM THE SUN. MJR
Special weather statement, Jun 29, 11:05 AM EDT, 4 hours 40 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-300100- SPECIAL WEATHER STATEMENT...CORR TYPO... NATIONAL WEATHER SERVICE CHARLESTON SC 1105 AM EDT MON JUN 29 1998 ...HEAT ADVISORIES REMAIN IN EFFECT FOR SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA... THE SOUTH CAROLINA FORESTRY SERVICE HAS ISSUED A RED FLAG ALERT DUE TO THE INCREASED RISK OF WILD FIRES ACROSS THE LOW COUNTRY. THE GEORGIA FORESTRY SERVICE HAS ISSUED A BAN ON OUTDOOR BURNING FOR SOUTHEAST GEORGIA DUE TO A HIGH RISK OF WILD FIRES. THE EXCESSIVE HEAT AND HUMIDITY ACROSS SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA WILL PERSIST. THE MERCURY WILL SOAR TO READINGS IN THE UPPER 90S...SOME INLAND LOCATIONS MAY SEE READINGS BREAKING THE 100 DEGREE MARK. THESE TEMPERATURES WILL BE NEAR RECORD LEVELS FOR SEVERAL PLACES. ONLY SLIGHTLY COOLER TEMPERATURES CAN BE EXPECTED ON THE BEACHES. WITH THE HUMIDITY FACTORED IN...THE HEAT INDEX WILL BE AROUND 110 DEGREES...AND THIS KIND OF HEAT CAN PUT LOCAL RESIDENTS AT RISK FOR PHYSICAL STRESS AND HEAT-RELATED HEALTH PROBLEMS. OPPRESSIVE HEAT AND HUMIDITY MAKES IT HARD FOR THE BODY TO REMAIN COOL ESPECIALLY WITH ANY PHYSICAL ACTIVITY OUTDOORS IN THE SUN. HEAT EXHAUSTION...CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE CONDITIONS. CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE AT RISK. DRINK PLENTY OF NON-ALCOHOLIC BEVERAGES. WEAR LIGHT-WEIGHT...LIGHT- COLORED...LOOSE FITTING CLOTHING. REDUCE OUTDOOR ACTIVITIES AND TAKE FREQUENT BREAKS. IF POSSIBLE...SPEND MORE TIME IN AIR-CONDITIONED OR SHADED...WELL-VENTILATED PLACES. REMEMBER TO LOOK AFTER YOUR PETS...GIVE THEM PLENTY OF FRESH DRINKING WATER AND ADEQUATE SHELTER FROM THE SUN. MJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 4:08 PM EDT | Severe Thunderstorm Warning | CHS | Liberty | 47 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.